Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 121, NWS New Orleans, LA

June 11, 2012Pearl River County, Mississippi; Washington Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 11, 2012, 11:10 PM CDT for Pearl River County, Mississippi; Washington Parish, Louisiana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2012, 11:10 PM CDT (04:10 UTC)
Expired
Jun 12, 2012, 12:15 AM CDT
In force
65 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Washington Parish, LA, Pearl River County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 8:37 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 4.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2012-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3962 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2012-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3962 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

840 
WUUS54 KLIX 120410
SVRLIX
LAC117-MSC109-120515-
/O.NEW.KLIX.SV.W.0121.120612T0410Z-120612T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1110 PM CDT MON JUN 11 2012

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...FRANKLINTON...BOGALUSA...
  PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...POPLARVILLE...PICAYUNE...

* UNTIL 1215 AM CDT

* AT 1108 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 43 MILES NORTH OF FRANKLINTON TO 27 MILES NORTHEAST OF VARNADO
  TO 41 MILES NORTHEAST OF POPLARVILLE...OR ALONG A LINE EXTENDING
  FROM 22 MILES NORTHEAST OF MCCOMB TO 12 MILES EAST OF COLUMBIA TO
  NEW AUGUSTA...AND MOVING SOUTH AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CROSSROADS...MCNEIL AND ENON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

&&

LAT...LON 3100 8934 3065 8934 3065 8954 3052 8955
      3049 8966 3054 8979 3062 8983 3064 8982
      3067 8985 3067 9001 3069 9017 3073 9026
      3100 9027 3102 8950 3099 8943 3102 8942
      3102 8935
TIME...MOT...LOC 0410Z 358DEG 37KT 3145 9020 3121 8962
          3120 8900

$$
1 follow-up statement
332 
WWUS54 KLIX 120518
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1218 AM CDT TUE JUN 12 2012

LAC117-MSC109-120527-
/O.EXP.KLIX.SV.W.0121.000000T0000Z-120612T0515Z/
PEARL RIVER MS-WASHINGTON LA-
1218 AM CDT TUE JUN 12 2012

...THE SEVERE THUNDERSTORM WARNING FOR PEARL RIVER COUNTY...AND
WASHINGTON PARISH HAS EXPIRED...

THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW 
SEVERE LIMITS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3100 8934 3065 8934 3065 8954 3052 8955
      3049 8966 3054 8979 3062 8983 3064 8982
      3067 8985 3067 9001 3069 9017 3073 9026
      3100 9027 3102 8950 3099 8943 3102 8942
      3102 8935
TIME...MOT...LOC 0410Z 358DEG 37KT 3145 9020 3121 8962
          3120 8900

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 8:44 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 11, 8:44 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
844 PM CDT MON JUN 11 2012

.SOUNDING DISCUSSION...
NO PROBLEMS WITH THIS EVENINGS FLIGHT. PARTLY CLOUDY SKIES WITH
MODERATE CUMULUS CLOUDS WERE OBSERVED AT RELEASE. THE SOUNDING
IS SATURATED OR NEARLY SATURATED FROM 895MB THROUGH CLOSE TO
840MB. THE SOUNDING DRIES ABOVE 780MB. THE PW VALUE WAS INDICATED
AT 1.88 INCHES. THE FREEZING LEVEL WAS NEAR 15500 FEET. THE
ENVIRONMENT IS EXTREMELY UNSTABLE THIS EVENING. THE TOTAL TOTALS
VALUE OF 55 INDICATES WIDELY SCATTERED SEVERE THUNDERSTORMS. THE
LIFTED INDEX OF -11 INDICATES EXTREME INSTABILITY. THE CAPE VALUE
OF 4445 J/KG INDICATES EXTREME INSTABILITY AS WELL. THIS FALLS IN
LINE WITH A MCS COMPLEX OF THUNDERSTORMS MOVING SOUTH OVER CENTRAL
MISSISSIPPI. THESE STORMS MAY AFFECT SOUTHWEST MISSISSIPPI AND THE
PARISHES NORTH OF LAKE PONTCHARTRAIN IN THE EARLY MORNING HOURS OF
TUESDAY. THESE STORMS HAVE HAD A HISTORY OF DAMAGING WINDS AND
LARGE HAIL OVER NORTHERN AND CENTRAL MISSISSIPPI. MEAN LOW LEVEL
WINDS FROM THE SURFACE THROUGH 5K FEET ARE FROM THE SOUTH-
SOUTHWEST AT 15KTS. FROM 5K TO 10K FEET THE WINDS VEER AND ARE
FROM THE WEST AT 7KTS.

&&

.PREV DISCUSSION... /ISSUED 411 PM CDT MON JUN 11 2012/

SYNOPSIS...
UPPER LOW HAS MOVED OUT OF THE AREA AND IS NOW SITUATED OVER THE
APPALACHIAN MOUNTAINS. ANOTHER LARGE UPPER LOW IS MOVING EASTWARD
ACROSS THE U.S/CANADA BORDER. FRONTAL BOUNDARY IS SITUATED ACROSS
WISCONSIN DOWN THROUGH TEXAS. A MCS IS CURRENTLY ONGOING ACROSS
THE MID SOUTH AND HIGH PRESSURE IS LOCATED OVER THE NORTHWEST U.S.

DISCUSSION...
LATEST SAT IMAGERY SHOWS A LARGE CU FIELD OVER THE CWA. THERE ARE
A FEW STORMS THAT HAVE DEVELOPED OVER SOUTH CENTRAL MISSISSIPPI.
CONVECTION AROUND HERE SO FAR HAS BEEN LIMITED. WILL CONTINUE TO
CARRY A CHANCE OF A SHOWER OR STORM THROUGH TONIGHT MAINLY FOR THE
MISSISSIPPI GULF COAST. THERE STILL A WEAK CONVERGENCE ZONE ACROSS
THE AREA. CURRENTLY THERE IS AN MCS MOVING SOUTHEAST FROM
TENNESSEE AND ARKANSAS. RIGHT NOW MOST GUIDANCE IS KEEPING
CONVECTION WITH THAT WELL OFF TO THE NORTH THROUGH TONIGHT AND
ALSO DIMINISHES RAIN CHANCES ACROSS THE IMMEDIATE AREA BY 8 PM
TONIGHT. HOWEVER THE OUTFLOW BOUNDARY THAT IS CREATED BY THAT MCS
COULD CONTINUE TO MOVE SOUTHWARD AND CONTINUE TO TRIGGER SHOWERS
AND STORMS THROUGH LATE TONIGHT INTO EARLY TUESDAY MORNING. THIS
WILL HAVE TO BE MONITORED AS SOME SHORT RANGE MESO MODELS HAS A
LINE OF STORMS KNOCKING ON THE DOOR OF MISSISSIPPI COAST BY EARLY
TUESDAY MORNING.

MODELS SAG ANOTHER BOUNDARY ACROSS THE SOUTHEAST LATE TUESDAY INTO
WEDNESDAY AND THEN DISSIPATES AS IT DRIFTS SOUTH. THIS WILL
CONTINUE TO BE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT
THROUGHOUT THE WEEK. WILL CONTINUE TO CARRY 30 TO 40 PERCENT
CHANCE FOR THUNDERSTORMS THROUGH THE WEEK. DEVELOPMENT WILL BE
MOSTLY DUE TO SEA BREEZE AND DIURNAL DEVICES. MODEL FORECAST SOUNDINGS
CONTINUE TO SUGGEST PW VALUES WILL REMAIN IN THE 1.5 TO 2.0 INCH
RANGE THROUGH MOST OF THE PERIOD. THE VERY MOIST AIR MASS WILL
CONTINUE TO BE CAPABLE OF LEADING TO LOCALLY HEAVY RAINFALL WITH
SOME OF THE STRONGER/HEAVIER AFTERNOON STORMS. 13/MH

AVIATION...
CU FIELD HAS COMPLETELY ENGULFED THE AREA LENDING TO MOSTLY HIGH
END MVFR CIGS. DAYTIME HEATING MAY LEAD TO A FEW AFTERNOON
THUNDERSTORMS. SO HAVE LEFT IN PREVIOUS TEMPO GROUPS FOR TSRA.
LIGHT AND VARIABLE WINDS ALONG WITH AMPLE SOIL MOISTURE MAY RESULT
IN LIGHT FOG OVERNIGHT. THEN SW WINDS TO INCREASE TOMORROW MID
MORNING.

MEFFER

MARINE...
WEAK HIGH PRESSURE BUILDS INTO THE AREA. EXPECT A CONTINUED
DOWNWARD TREND IN BOTH WINDS AND SEAS THROUGH THE FORECAST PERIOD.
WINDS SHOULD GENERALLY BE 10 KTS OR LESS ACROSS THE COASTAL
WATERS WITH SEAS 2 FT OR LESS. THESE MORE TRANQUIL CONDITIONS WILL
CONTINUE THROUGH THE REMAINDER OF THE WEEK. ISOLATED TO SCATTERED
CONVECTION EXPECTED EACH DAY WINDS/SEAS WILL BE HIGHER IN THE
VICINITY OF ANY THUNDERSTORMS. 13/MH

DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MONITORING SHRA/TSRA DEVELOPMENT.
             MONITORING RIVER STAGES ALONG MS GULF COAST
              WHERE A FEW SITES ARE NEARING ACTION
              OR FLOOD STAGE DUE TO HEAVY RAIN OVER THE
              LAST FEW DAYS.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  90  71  90 /  20  40  30  40
BTR  74  92  73  92 /  10  40  30  40
ASD  74  90  72  90 /  10  40  30  40
MSY  76  90  74  90 /  10  40  20  40
GPT  76  88  74  90 /  20  40  30  40
PQL  74  89  72  91 /  20  40  30  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 11, 8:45 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NEW ORLEANS LA
845 PM CDT MON JUN 11 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-121600-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
845 PM CDT MON JUN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTH
MISSISSIPPI AND MOST OF SOUTHEAST LOUISIANA OVERNIGHT AND THROUGH
THE PREDAWN HOURS TUESDAY. THE MAIN THREAT FROM ANY SEVERE
THUNDERSTORMS WOULD BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY DURING THE PERIOD.
ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 10:39 PM CDTSevere Thunderstorm WarningLIXPike, Walthall66 min
Jun 12, 12:15 AM CDTSpecial Marine WarningLIX90 min
Jun 12, 12:38 AM CDTSpecial Marine WarningLIX52 min
Jun 12, 1:38 AM CDTSpecial Marine WarningLIX97 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.